What OTC meds or substances can cause vomiting in an elderly patient?

  1. Hi all, I'm a paramedic (but aspiring nurse) and had a call the other day which I can't stop thinking about...I get too curious sometimes. This is also something I think that hospital staff will know more about since they see the patient's long term so if any of you have had a patient like this and know the substance, please let me know!

    Summary is, this elderly gentleman from an independent living facility was vomiting for 2-3 hours every day at the same time when he took this "special potion" (in his words) that gives him powers to tell the future. Facility staff say he has always been very with reality and that he has recently changed to his current state...schizophrenia? Alzheimer's? etc.? He is healthy for the most part but has a few physical ailments from an accident, so I'm not kidding this guy is not on a single med!! This indicates to me that whatever he was taking as his "potion" was OTC or otherwise easily accessible. I cannot think of a easily accessible single thing that can foolproof cause vomiting like that every. single. time. Yes, nausea is a side effect of many drugs or substances, but vomiting?? And every time? But also not seeming to do anything else? That's what puzzles me. I've been internet crazy trying to figure this out but cannot. His vitals were somewhat around this if it helps:
    HR: 75bpm
    RR: 16
    SpO2: 97%
    BP: 140/85
    Temp: 37.2 C
    Other than the vomiting, no other S/S whatsoever! Ideas?
  2. Visit IdentityCC profile page

    About IdentityCC

    Joined: Jun '16; Posts: 6

    7 Comments

  3. by   heron
    You said the delusions were recent, also. So ... you have vomiting plus mental status change.
  4. by   JKL33
    Well you do have other signs - he has a reported behavioral change. Was he oriented? What about a basic neuro exam? There are broad differentials associated with behavioral/mental status change.

    You're not going to figure this out in the absence of another clue or two, unless he just likes to imbibe in a shot of ipecac q day. It sounds like the main reason for the call was the behavior. Which may very well affect everything including what he said and words he used. So there's a complete wild card with regard to whether there's actually a potion involved or not.

    Was the behavioral change concurrent with the onset of the reported daily vomiting? And were those concurrent with his reported ingestion of some "potion?"

    According to his vitals it seems as if he is reasonably medically stable at the scene. BTW, his v/s may not be entirely consistent with an elderly guy who spends much time vomiting, either.

    One could go on about 'what ifs' for quite awhile in this situation (infection, food allergy, numerous neuro issues, etc., etc., etc.)
  5. by   IdentityCC
    Yes, delusions were recent. The vomiting happened after the mental status change, but not as a direct result of it. His delusions are what caused him to take some sort of substance that he believed was a potion, and this "potion" is what caused him to vomit.
  6. by   IdentityCC
    Absolutely no other S/S. He was technically a GCS 15.
    I was hypothesizing ipecac as well but after some research I realized that actually isn't sold anymore in pharmacies so it can't be that. I don't know of anything else that acts similarly to ipecac that's still available OTC. I even looked at some common household cleaners and none have them have vomiting as a common symptom. And there definitely was some "potion" involved as other people there have seen him drinking it. Sorry, didn't add that above. Lots of details.
    Hmmm, yeah, his vitals never really alerted me to anything significant but now that you mention it, it didn't even occur to me that in relation to him vomiting a lot daily for a week, there may have been something off there.
    The what if's are what kill me...one of the big reasons I'm making the transition to nursing...I actually know what happens with the patient at the end.
    Thanks for your answer!
  7. by   heron
    Quote from IdentityCC
    Yes, delusions were recent. The vomiting happened after the mental status change, but not as a direct result of it. His delusions are what caused him to take some sort of substance that he believed was a potion, and this "potion" is what caused him to vomit.
    The point being that the MS changes and the vomiting might both be due to some underlying problem. As the pp said ... the possibilities are vast without more info.
  8. by   KelRN215
    Perhaps it's the combination of whatever is in this "potion"? Is he mixing alcohol in it?

    Or, you know, morning vomiting is a classic symptom of increased intracranial pressure. That + mental status changes would make me think something neurological could be going on. Can't tell you how many kids I've seen in my career whose only symptom of their brain tumors was daily morning vomiting.
  9. by   IdentityCC
    Good question. I don't believe ETOH was involved but could be?

    Hmmm, that's good to know for future encounters. Thank you!

Must Read Topics


close